Medication Can Cause Cognitive Impairment In Seniors

A broad range of prescription or nonprescription medications can potentially trigger the onset of confusion, delirium, disorientation or a number of other significant problems known collectively as cognitive impairment.

Compared to the rest of the population, elderly people have relatively high risks for the onset of these medication-related impairments. Unlike younger people, who commonly develop serious mental disruptions only when they take too much of a given medication, the elderly sometimes develop these disruptions even when they take medications in the amounts prescribed by their doctors. Several different underlying factors contribute to this phenomenon.

The basics

Cognitive impairment is the general term for the loss or reduction of normal mental capabilities such as the ability to concentrate on a person or topic, make decisions or rational judgments, recall previously stored memories, make or recall new memories or learn new skills. According to the Centers for Disease Control and Prevention, over 16 million Americans have some form of significant cognitive problem. While public perception frequently associates these problems with advanced or old age, they actually affect people from all adult age groups. Roughly 50-65% of all individuals with a cognitive impairment are 50 or older.

Potential causes

Prescription and nonprescription substances with the potential to produce cognitive impairment come from a wide variety of medication classes. These classes include (but are not limited to) anticonvulsants such as clonazepam (Klonopin), primidone (Mysoline) and phenytoin (Dilantin); older tricyclic antidepressants such as imipramine (Tofranil) and amitriptyline (Tryptomer, Elavil); Parkinson’s disease medications such as levodopa, bromocriptine (Cycloset) and selegiline (Anipryl, Eldepril); the heart medications digoxin, amiodarone (Nexterone, Cordarone) and beta-blockers; chemotherapy drugs such as vinblastine, methotrexate and vincristine; corticosteroid medications; and antipsychotic medications such as clozapine (Clozaril), chlorpromazine (Thorazine), and thioridazine (Mellaril).

Each particular type of medication tends to produce certain types of cognitive impairment. For instance, people who take certain antipsychotics can develop delirium or an overall worsening of any existing mental decline. People who take certain heart medications can develop delirium or dementia, while people who take certain Parkinson’s medications can develop delirium or hallucinations. People who take certain antidepressants can develop memory problems, mental confusion or disorientation, and delirium. People who take certain anticonvulsants can develop memory problems, concentration problems and/or loss of the ability to fully use or comprehend language.

Susceptibility among the elderly

Elderly people are unusually susceptible to cognitive impairment in general and medication-induced cognitive impairment in particular. Reasons for this susceptibility include maintenance of a relatively sedentary lifestyle, a general tendency toward increased body immobility, immune system decline and related risks for serious infection, relatively high risks for malnutrition, relatively high risks for gastrointestinal changes that contribute to constipation or incontinence, sensory impairment associated with advancing age, and relatively high risks for social isolation or reduced overall participation in social or interpersonal activities. In addition, the elderly have increased risks for medication-induced cognitive impairment because they frequently use multiple medications and therefore have increased risks for the unintended consequences of cross-medication side effects.

Gastrointestinal problems in the elderly contribute to medication-related cognitive risks because they alter the rate at which older individuals absorb medications into their systems. Other age-related body changes that can reinforce medication absorption problems include blood flow and body shape alterations that contribute to the buildup of medications in the bloodstream, as well as slower breakdown or elimination of medications in the liver, which acts as the body’s main organ of drug detoxification. In addition, elderly people frequently have urinary problems that also slow the passage of medications from the body. Generally speaking, older individuals have especially high risks for medication-induced cognitive impairment if they have six or more simultaneous chronic ailments, take nine or more medications on an ongoing basis, regularly take 12 or more separate medication doses each day, are over the age of 85, or maintain a below-average body weight.

Considerations

Doctors can reduce the risks for medication-induced cognitive impairment in any given individual by taking steps that include taking a thorough patient history before prescribing a medication or recommending a nonprescription medication, regularly checking for the possibility of cross-medication side effects, reducing the use of medications wherever appropriate and effective, and regularly testing for the presence of cognitive impairment. Pharmacists can increase the effectiveness of these efforts by reviewing doctors’ prescription orders, checking for problems between medications prescribed by different doctors, and looking out for potential duplicate prescriptions from different doctors.

Tired of addiction calling the shots?

Addiction treatment changes lives. Call for a free benefits check.

  • 877-671-1785

Brought to you by Elements Behavioral Health

No comments yet.

Leave a Reply

  • 877-825-8131